Hail, Lee
- When
- April 30, 9:03 PM CST to 9:08 PM CST
- Where
- Lee County, 1.85 mi S of Tupelo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.243, -88.718
Penny size hail fell in the south central section of Tupelo.
A mesoscale convective complex moved east across North Mississippi during the afternoon and early evening hours of April 30, 2009. Some of the thunderstorms became severe and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A mesoscale convective complex moved east across North Mississippi during the afternoon and early evening hours of April 30, 2009. Some of the thunderstorms became severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 8:10 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 910 PM CDT THU APR 30 2009 .UPDATE... AS HAS BEEN THE CASE OVER THE PAST SEVERAL DAYS...THE AIRMASS HAS BECOME MODERATELY UNSTABLE OVER THE MIDSOUTH...ROUGHLY WEST OF INTERSTATE 55. STORMS WERE BETTER ORGANIZED THIS EVENING...WITH THE AID OF A VIGOROUS UPPER LEVEL SHORTWAVE LIFTING INTO THE LOWER MS RIVER VALLEY. GOES WATER VAPOR IMAGERY AND THE WIND PROFILER NETWORK SHOWED THIS FEATURE LIFTING EAST THROUGH SOUTHEAST MO AT DISCUSSION TIME. AIRMASS OVER THE MIDSOUTH HAS GRADUALLY STABILIZED WITH THE LOSS OF DAYTIME HEATING. ONE STORM OVER THE ARKANSAS DELTA...SOUTHWEST OF MEMPHIS...BRIEFLY FLARED UP AS IT MOVED INTO THE LOW LEVEL INSTABILITY AXIS. WITH OVERALL CONDITIONS UNFAVORABLE FOR THE SEVERE DEVELOPMENT...THUNDERSTORM WATCH WAS RECENTLY CANCELLED FOR ALL OF THE MIDSOUTH. FOR THE FORECAST...HAVE PULLED OVERNIGHT RAIN CHANCES MAINLY NORTH AND WEST OF MEMPHIS. THESE AREAS MAY SEE AN ISOLATED ELEVATED SHOWERS IN THE NEXT HOUR OR TWO...BUT NOT A MENTIONABLE CHANCE OF RAIN BEHIND THE EXITING SHORTWAVE. MAY NEED TO TRIM RAIN CHANCES FURTHER PRIOR TO MIDNIGHT. FORECAST UPDATE RECENTLY SENT. PWB && .PREV DISCUSSION... /ISSUED 645 PM CDT THU APR 30 2009/ UPDATE... UPDATED FOR AVIATION. PREV DISCUSSION... /ISSUED 305 PM CDT THU APR 30 2009/ DISCUSSION... A POTENT SHORTWAVE IN THE SOUTHERN BRANCH OF THE JET STREAM OVER ARKANSAS WILL PASS THROUGH THE MIDSOUTH LATE THIS AFTERNOON AND EVENING. HOWEVER EXTENSIVE CLOUD COVER HAS LIMITED SOLAR INSOLATION...THUS LOWERING MAXIMUM CAPE POTENTIAL. EVEN THOUGH AREA IS IN A SLIGHT RISK OF SEVERE STORMS BELIEVE THUNDERSTORM STRENGTH WILL BE IN THE STRONG CATEGORY EAST OF THE MISSISSIPPI RIVER...WITH THE POTENTIAL OF SEVERE WIND GUSTS WEST OF THE RIVER. MODELS ALL SHOW THE SHORTWAVE PASSING THROUGH THE CWA BY 06Z...THUS ONLY SCATTERED SHOWERS WILL REMAIN AFTER THE WAVE MOVES THROUGH. SOME LIGHT FOG AND LOW CLOUDS WILL LIKELY DEVELOP OVERNIGHT DUE TO PRECIPITATION. STATIONARY BOUNDARY ACROSS MID MISSISSIPPI AND LOWER OHIO VALLEYS WILL GRADUALLY MOVE SOUTH LATE TOMORROW. THIS IS IN RESPONSE TO A SHORTWAVE DROPPING SOUTH ON THE BACK SIDE OF THE LONG WAVE TROUGH OVER THE GREAT LAKES. AFTER SOME PARTIAL CLEARING BY LATE MORNING AND DURING THE AFTERNOON...BELIEVE A BETTER CHANCE OF SEVERE WEATHER WILL AFFECT THE AREA MAINLY FROM LATE AFTERNOON AND OVERNIGHT...WHEN MORE FORCING WILL BE TAKING PLACE JUST SOUTH AND ALONG THE FRONT. THE FRONT WILL STALL NEARLY ALONG INTERSTATE FORTY ON SATURDAY...AND WITH PARALLEL UPPER LEVEL FLOW COULD LEAD TO THE AREA RECEIVING MODERATE TO HEAVY RAIN WITH ISOLATED EMBEDDED STRONG STORMS. LACK OF HEATING ON SATURDAY WILL KEEP STORM INTENSITY IN THE STRONG CATEGORY. LATER IN THE WEEKEND THE QUESTION STILL REMAINS ON THE STRENGTH OF A SURFACE LOW ACROSS TEXAS. GFS AND NAM BRING IN A CLOSED UPPER LOW OFF THE PACIFIC WITH ENOUGH COLD AIR AND LIFT TO DEVELOP A 1004 MB SURFACE LOW OVER ARKANSAS. THIS FEATURE WILL SHUNT THE FRONTAL BOUNDARY NORTHWARD AS A WARM FRONT AND MOST OF THE CWA WILL BE A VERY UNSTABLE WARM SECTOR WITH PLENTY OF SHEAR AND NO CAP. A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE FROM MID AFTERNOON TO LATE EVENING. AS THE SURFACE LOW TRACKS TO THE NORTHEAST A COLD FRONT WILL PASS THROUGH THE AREA ON MONDAY COOLING TEMPERATURES SLIGHTLY AND SLOWLY TAPERING OFF PRECIPITATION. A SHORT LIVED UPPER LEVEL RIDGE WILL BUILD INTO THE REGION ON TUESDAY PROVIDING A MORE STABLE AND DRY PATTERN THROUGH MID WEEK BEFORE THE SOUTHERN BRANCH BECOMES MORE ACTIVE ON THURSDAY AND FRIDAY. && .AVIATION... 00Z TAFS PRIMARY AVIATION WEATHER CONCERN IS A LINE OF THUNDERSTORMS EXTENDING FROM FAR NORTHWEST TN...TO ABOUT 80NM WEST OF KMEM. THIS LINE WAS ORIENTED NORTHEAST TO SOUTHWEST AND WAS LIFTING EAST AT ABOUT 25 KTS. IT APPEARS THAT THE LINE WILL ARRIVE INTO THE KMEM AREA AFTER 01Z. EXPECT STORM INTENSITY TO GRADUALLY DECREASE AS THE STORMS ARRIVE TO KMEM...SO HAVE NOT GONE TOO PESSIMISTIC ON THE KMEM TAF VSBY/CIGS. WILL CONTINUE TO REEVALUATE. BOTH NAM MODEL AND GFS LAMP GUIDANCE BRING IFR CIGS INTO MOST OF THE MIDSOUTH AFTER 06Z. GIVEN SURFACE TEMP/DEWPOINT SPREADS AND WET GROUND...MAY SEE SOME LIGHT FOG AS WELL. AS LONG AS OVERCAST CIGS HOLD...VSBY SHOULD STAY ABOVE IFR. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 67 83 67 83 / 30 40 50 50 MKL 63 82 63 80 / 40 50 60 50 JBR 61 79 63 76 / 10 60 70 60 TUP 65 83 66 85 / 50 30 40 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 904 PM CDT THU APR 30 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 904 PM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A STRONG THUNDERSTORM OR TWO CAPABLE OF PRODUCING SMALL HAIL AND WINDS UP TO 50 MPH IS POSSIBLE THIS EVENING ACROSS PORTIONS OF EAST ARKANSAS AND NORTHWEST MISSISSIPPI...MAINLY SOUTH OF I-40 AND WEST OF I-55. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY A SLIGHT RISK OF SEVERE STORMS WILL BE POSSIBLE AREA WIDE ON FRIDAY MAINLY IN THE AFTERNOON AND EVENING. A BETTER CHANCE OF MORE WIDESPREAD SEVERE WEATHER IS ANTICIPATED ON SUNDAY...AND SUNDAY NIGHT...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THE WEATHER PATTERN WILL SLIGHTLY CHANGE FOR THE PERIOD MONDAY THROUGH THURSDAY WITH NO SEVERE WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORMS SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS MAY BE REQUIRED AT TIMES OVER THE NEXT SEVERAL DAYS IN SUPPORT OF SEVERE WEATHER OPERATIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 445 PM CDT THU APR 30 2009 ARZ026-027-302230- CRAIGHEAD AR-POINSETT AR- 445 PM CDT THU APR 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... WESTERN POINSETT COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 50 TO 55 MPH WINDS WAS LOCATED 11 MILES NORTHWEST OF WALDENBURG AT 444 PM CDT...MOVING NORTHEAST AT 30 MPH. RADAR SHOWED WEAK ROTATION WITH THUNDERSTORMS MOVING INTO WESTERN POINSETT AND SOUTHWESTERN CRAIGHEAD COUNTIES. PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR HARRISBURG AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 PM CDT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
539 PM CDT THU APR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD JONESBORO 35.82N 90.69W
04/30/2009 CRAIGHEAD AR LAW ENFORCEMENT
REPORTS OF STREET FLOODING BEGINNING TO DEVELOP IN THE
JONESBORO AREA.
&&
JKTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT THU APR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FLASH FLOOD JONESBORO 35.82N 90.69W
04/30/2009 CRAIGHEAD AR LAW ENFORCEMENT
REPORTS OF STREET FLOODING BEGINNING TO DEVELOP IN THE
JONESBORO AREA.
0540 PM HAIL 3 S BAY 35.70N 90.56W
04/30/2009 E0.75 INCH POINSETT AR FIRE DEPT/RESCUE
PENNY SIZE HAIL REPORTED ALONG HIGHWAY 463 JUST SOUTH OF
BAY ON THE CRAIGHEAD/POINSETT COUNTY LINE. REPORTED BY
BAY FIRE DEPARTMENT.
&&
JKTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 656 PM CDT THU APR 30 2009 ARZ035-048-010030- CROSS AR-ST. FRANCIS AR- 656 PM CDT THU APR 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS... NORTHERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5 MILES WEST OF COLT AT 656 PM CDT...MOVING EAST AT 20 MPH. PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR PARKIN...VILLAGE CREEK STATE PARK AND WYNNE...SHOULD MONITOR THIS STORM CLOSELY. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 730 PM CDT THU APR 30 2009 ARZ035-048-010100- CROSS AR-ST. FRANCIS AR- 730 PM CDT THU APR 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS... EASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4 MILES SOUTH OF VILLAGE CREEK STATE PARK AT 730 PM CDT...MOVING SOUTHEAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR MADISON AND VILLAGE CREEK STATE PARK...SHOULD MONITOR THIS STORM CLOSELY. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 756 PM CDT THU APR 30 2009 ARZ036-048-049-MSZ001-007-TNZ088-010130- LEE AR-ST. FRANCIS AR-CRITTENDEN AR-DE SOTO MS-TUNICA MS-SHELBY TN- 756 PM CDT THU APR 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS... NORTHEASTERN LEE COUNTY IN EASTERN ARKANSAS... SOUTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS... NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... NORTHWESTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI... SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED FROM EDMONDSON TO FORREST CITY AT 755 PM CDT...MOVING SOUTHEAST AT 35 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CRITTENDEN...DESOTO...LEE...SHELBY...ST. FRANCIS AND TUNICA COUNTIES...INCLUDING LOCATIONS NEAR FORREST CITY...HUGHES AND MADISON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES HORN LAKE...HORSESHOE LAKE...MIDWAY LAKE AND ROBCO LAKE. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The Columbus AFB radar (KGWX), 53 km away, was scanning. The volume nearest the first event began at 03:02 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell in the south central section of Tupelo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165463.